Want to print this article for later? Click here.
It’s a common complaint I hear from patients who are taking an antidepressant; frustrating side effects affecting sex drive. These often can include a loss of desire, not being able to become physically aroused by sexual stimulation or, experiencing anorgasmia, the inability to achieve orgasm.
Many women who are prescribed antidepressants, including SSRIs, can experience negative impacts on their sex drive, performance, satisfaction, or all the above. These disruptive side effects are often related to specific medication, dosage and metabolism, and the severity of depression.
Let’s start out with some interesting statistics about antidepressant use from the Centers for Disease Control and Prevention (CDC): a recent report suggests that from 2015-2018, 13.3% of adults over the age of 18 used antidepressants in the past 30 days. Across the board, use was twice as high in women (17.7%) than men (8.4%) and the percentage of use increased with age, hovering at 19% in women over age 60.1
This highlights what we already know: depression affects menopausal women, and preexisting depression might be worsened during menopause. Women in this phase of life often take antidepressants. Consider day to day stressors both on a personal and more global level and their effects on both mental health and well-being; a steep rise in antidepressant use is not surprising.
What Are Antidepressants and How Do They Work?
There are many types of antidepressants. The more commonly used SSRIs (selective serotonin reuptake inhibitors) work by increasing serotonin levels in the brain, to combat depression. Serotonin is a neurotransmitter, a chemical in the brain which plays a crucial role in moderating mood and happiness. SSRIs help to maintain optimal levels of serotonin and are often the first line medication choice to treat depression. Common SSRIs include:
- Paroxetine (Paxil)
- Sertraline (Zoloft)
- Fluoxetine (Prozac)
- Citalopram (Celexa)
- Escitalopram (Lexapro)
Commonly reported sexual side effects of SSRIs include: a change in the desire to have sex, problems with weaker, absent or difficult to achieve orgasms, and issues with physical arousal, comfort and overall sexual satisfaction.2 I
SNRIs (serotonin and norepinephrine reuptake inhibitors) similarly work to increase serotonin and another brain chemical, norepinephrine, which is vital in managing the stress response. Common SNRIs include:
- Venlafaxine (Effexor XR)
- Desvenlafaxine (Pristiq)
- Duloxetine (Cymbalta)
Bupropion, known by the brand name Wellbutrin, is another, more “sex friendly” option while other, older medications, including TCAs (tricyclic antidepressants) and MAOIs (Monoamine oxidase inhibitors) are less frequently prescribed.
Sexual Side Effects of Antidepressants in Females
SSRIs and SNRIs are notorious for causing sexual side effects in women – which is why antidepressants and sex drive issues are typically linked. As mentioned earlier, this can include difficulty becoming aroused (experiencing less lubrication or vaginal dryness), and/or trouble staying aroused, lowered sex drive, difficulty reaching orgasm or absence of orgasm altogether.
Although it is poorly understood exactly how antidepressants negatively impact sexual drive, and influence sexual side effects in women, theories suggest they affect the complex interaction of neurotransmitters and hormones, such as serotonin, norepinephrine and dopamine. Depending on the study, sexual side effects from antidepressants can occur in anywhere from 15-80% of patients.2 Although there is extensive evidence that antidepressants do cause sexual dysfunction in both men and women, estimating the exact prevalence in each group is still difficult.3 In reality, a general estimate of up to 50% of patients treated with SSRIs can struggle with one or more of the above-mentioned sexual side effects.
SSRIs and SNRIs may also worsen pre-existing sexual difficulties or cause new dysfunction. One study published in Psychiatric Annals reported sexual dysfunction in 45% of people with untreated depression and in 63% of those who are treated with antidepressants, suggesting medication may increase the potential for sexual side effects such as low sex drive or libido.4
Tying sexual side effects to antidepressant use in women is tricky. Many women who are depressed are already suffering with sexual complaints, including low sex drive, before prescription treatment begins. Some women with depression also do not report trouble with sexual function from the onset, which can cause statistics to be skewed. Practitioners should assess sexual function prior to administering antidepressant medications to help tease out any existing concerns or symptoms.
Are There Any Antidepressants That Have Less Sexual Side Effects in Women?
The good news is there are options when considering antidepressants. Bupropion (Wellbutrin) has been shown to affect both norepinephrine and dopamine levels in the brain and is thus considered a more “pro-sexual” option for treating depression.
Dopamine is known as the pleasure and reward neurotransmitter in the brain. Bupropion can be prescribed either alone or in combination with other antidepressants for women who are concerned about experiencing sexual side effects. Additionally, prescriptions like mirtazapine or vilazadone, which go by the brand names Remeron or Viibryd. may cause less sexual dysfunction and negative impacts on sex drive as compared to some SSRIs, like sertraline, which is most commonly known as Zoloft, Prozac, or escitalopram, which is known by the brand name Lexapro.5 Regardless, every person will have an individual response to the antidepressant medication they’re prescribed, so it’s best to keep an open line of communication with your provider if you’re experiencing any sexual side effects.
Who is Most at Risk for Sexual Side Effects While on Antidepressants?
In general, it’s important to note that sexual function may diminish with age. That said, the frequency and severity of sexual side effects in women caused by antidepressants can be due to multiple contributing factors.
Women with chronic illness, particularly conditions that negatively impact blood flow, may be more at risk for experiencing vaginal dryness and painful intercourse. Poor blood flow affects the natural lubrication and elasticity of vaginal tissues. This lack of lubrication can lead to vaginal dryness, which is often the root of painful sex in women. Increased pain during intercourse can then negatively impact sex drive, creating a frustrating cycle of symptoms which is often only made worse with antidepressant use.
Menopausal women may also be at higher risk for changes in sex drive while on antidepressants in addition to other sexual side effects. Some women become less interested in sex during menopause: they are physically uncomfortable, dealing with symptoms such as vaginal dryness or hot flashes, or they’re just too tired to engage due to interrupted sleep. Weight gain, due to slower metabolism, also plagues many menopausal women and takes a toll on sexual self-esteem. If one doesn’t feel sexy, she may not feel sexual. Changes in relationship status with age (i.e. divorce, separation or loss of a spouse) may also impact sexual function. Diminished hormones could also be associated with worsening depression. Adding an antidepressant may be the icing on the cake for decreased arousal, diminished sex drive or anorgasmia.
How to Manage Sexual Side Effects of Antidepressants in Women
In many cases, a watch-and-wait approach works. In other words, decreased sex drive while on antidepressants, along with other sexual side effects experienced by women, may diminish over time. Alternatively, antidepressant dosing can be decreased, or timing of administration can be altered to allow for improved sexual function. Occasionally, an alternate or additional medication (such as bupropion) will be prescribed, as mentioned. Therapy and counseling are treatment options that, when combined with medication, may allow for lower dosing, over time. Altering the sexual repertoire and adding novelty may also help to minimize or overcome antidepressant related sexual side effects.Hear what advice Bonafide Chief Medical Officer, Dr. Alyssa Dweck, has about how to enhance libido and sexual satisfaction during and after menopause, below.
In the vast majority of cases, sexual side effects from antidepressants will resolve spontaneously upon discontinuation of medication.
Antidepressants may be a game changer to enhance quality of life for women dealing with depression. Unwanted sexual side effects can be recognized, appreciated and managed with appropriate planning, care and patience. Remember to always talk to your healthcare provider about any questions, concerns or symptoms. We’re here to help!